Steroid treatment for RA and advice for tapering

We know that steroids are an important component of the management of rheumatoid arthritis. For people with RA, steroids are primarily used as an add-on therapy to disease-modifying treatments, such as disease-modifying anti-rheumatic drugs (DMARDs), including newer biologic treatments. Steroids are strong anti-inflammatory drugs that can be used to provide rapid control of disease activity such as inflammation, but are not intended for long-term use. One of our community members who is taking the DMARD, Placquenil, asked for advice on stopping her adjunctive steroid treatment.

Community question: Do you have any advice on weaning off of prednisone? I started Placquenil treatment 7 weeks ago, and my doctor wants me to stop taking prednisone. I’ve been taking it in the morning and in the evening. I reduced my evening dose from 5mg to 2.5mg. Unfortunately, my nausea and loss of appetite have gotten worse, and I’ve had an overall increase in moodiness. It’s awful. I think I need to slow down the taper. Thank you for any advice. Also – doesn’t it take a long time for placquinil to work?

Response from our moderator, Andrew Lumpe:
lumpe-andrew-thumb
It’s a good idea to not use prednisone long term. Withdrawl can take a while as your body stops making cortisols when on it and it has to get back into the swing of things. You really should talk to your doctor about your tapering schedule and any side effects you’re experiencing. They may want you to slow down. Plaquenil can take up 1-2 months to start working and up to six months for full effect. More information for Plaquenil can be found here.

Have you been prescribed steroid treatment for your RA? Tell us about your experience in the comments!

Comments

View Comments (4)
  • Nan Hart
    5 years ago

    although I think the advise is great, it is not as easy to taper or stop as one might think. I have tried repeatedly for three years now doing a very very slow taper (1 mg at a time over a 6 month period) and still cannot get below 5 mg for any length of time. When I do I flare to such a degree and ferocity that I cannot function, move, etc. My doctor has decided and I agree that for me this may be my threshold….I think it is unfair to suggest that everyone can be off of corticosteroids when in fact that may not be the case. I am on mtx and xeljanz as well and have been on a variety of DMARDS, NSAIDS, and biologics over the 18 years I have had RA. The severity and progression of each person’s case needs to be considered and weighed along with the potential side effects of using it or not…for me the benefit far outweighs the side effects and I am on such a small dose now that I do not have the weight or moodiness issues. I just don’t want people out there feeling guilty if they cannot stop taking it…we live with enough challenges in our lives without guilt being yet another one. Nan

  • scarlett19
    1 year ago

    i totally agree and am doing the same thing

  • Kellie
    5 years ago

    My first Rheumatologist put me on steroids for three years. I gained 40 pounds, which I haven’t been able to lose. I also started having some other issues with them. I was jumpy and stated to get paranoid. It was bad enough that they didn’t taper me off. Just quit them.

    I do occasionally get shots when I have a flare, but no more steroids for more than a few days for me.

  • Carla Kienast
    5 years ago

    I echo Andrew’s thoughts about talking to your doctor about how you should go about tapering off. Everyone is different and part of it depends on how long you’ve been on prednisone. However, dropping 2.5 mg/day seems reasonable so it makes me wonder if your issues aren’t more a side effect of the plaquinil (which can cause nausea) than withdrawal from prednisone. In either case, your best resource is your doctor.

  • Poll